Washington, 2024Wildfire in Washington, July 17 to 31, 2024
July 17 to 31, 2024 · NWS OTX · 1 event in 1 county or zone
The fire started on July 17 by lightning.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $19 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The fire started on July 17 by lightning.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 17, 3:28 PM PST, 6 hours 2 minutes earlier.
Area forecast discussion, Jul 17, 3:28 PM PST, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
428 PM PDT Wed Jul 17 2024
.SYNOPSIS...
Hot and dry weather will continue this week with widespread upper
90s and triple digit temperatures. For tonight, there is chance
of thunderstorms across the region containing little to no
rainfall.
&&
.DISCUSSION...
Tonight and Thursday morning: A shortwave is currently passing
through the Inland Northwest. It is expected to continue through
early Thursday morning. It is already generating lightning over
the Cascades of Southern Washington. It will slowly spread North
and bring thunderstorms to Chelan and Western Okanogan county
through early evening. Lightning will raise concerns for new fire
starts across the landscape. Short term models are showing another
round of convection possible as the wave continue to move through
Eastern Washington and North Idaho. The lightning potential is
lower with this line. The better chances for thunderstorms will be
over the Blues, Palouse, Spokane, and Northeast Washington areas.
The main concern will be the localized gusty winds around 40 MPH
spreading any new fire starts rapidly. Lows will be in the 60s.
Thursday through Monday: The ridge is proving to be very
stubborn. The models have previous shifted the ridge east through
Friday but now have kept it in place over the Pacific Northwest.
It will keep continue to keep daytime highs into the upper 90s and
triple digits for many. Temperatures will peak over the weekend
with highs reaching into the upper 90s and low triple digits.
Overnight lows will be the 60s to low 70s. Ensembles are in good
agreement of the ridge pattern over the Pacific Northwest lasting
through the weekend. The models begin to shift the ridge Eastward
late Monday and Tuesday as a trough begins to press into the
region. It will bring slightly cooler temps but also breezy winds.
We will have to keep an eye out for the pattern change as it
could bring some fire weather concerns. Smoke is will continue to
impact the air quality for areas around wildfires particularly the
Lake Chelan and Lower Idaho Panhandle. The smoke could help to
bring a little relief from the daytime highs. /JDC
&&
.AVIATION...
00Z TAFS: A shortwave is currently passing through the region. It
will bring isolated thunderstorms through the early morning hours.
While there are expected to be thunderstorms, confidence on
impacting TAF is low. Vicinity thunderstorms have been included.
Some minor visibility reductions will also occur at the Lewiston
airport with localized smoke from wildfires in the area. Lake
Chelan area will continue to impacted by smoke from area
wildfire.
FORECAST CONFIDENCE AND/OR ALTERNATE SCENARIOS:
With the exception of smoke near the Pioneer Fire and in Lewiston,
there is high confidence in VFR conditions. A thunderstorm could
briefly impact area TAF sites fro brief periods.
-----------------------
Confidence descriptors:
Low - Less than a 30 percent chance
Moderate - 30 to 70 percent chance
High - Greater than a 70 percent chance
For additional probabilistic information for NWS Spokane airports,
please refer to the Aviation Dashboard on our webpage:
https:/www.weather.gov/otx/avndashboard
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 65 98 64 98 66 101 / 40 0 0 0 0 0
Coeur d'Alene 63 95 63 96 63 100 / 40 0 0 0 0 0
Pullman 58 94 59 94 61 99 / 40 0 0 0 0 0
Lewiston 71 104 71 104 71 108 / 40 0 0 0 0 0
Colville 57 97 55 97 55 100 / 30 0 0 0 0 0
Sandpoint 60 93 57 95 56 98 / 30 0 0 0 0 0
Kellogg 67 92 68 94 69 98 / 30 0 0 0 0 0
Moses Lake 63 101 62 101 62 103 / 30 0 0 0 0 0
Wenatchee 71 102 70 100 70 103 / 30 0 0 0 0 0
Omak 67 103 66 103 66 106 / 50 0 0 0 0 0
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Heat Advisory until 10 PM PDT Sunday for Coeur d'Alene Area-
Idaho Palouse-Lewiston Area.
WA...Heat Advisory until 10 PM PDT Sunday for Central Chelan County-
Lower Garfield and Asotin Counties-Moses Lake Area-
Northeast Mountains-Okanogan Highlands-Okanogan Valley-
Spokane Area-Upper Columbia Basin-Washington Palouse-
Waterville Plateau-Wenatchee Area-Western Okanogan County.
Red Flag Warning until midnight PDT tonight for Lower Palouse -
Snake River (Zone 709).
Red Flag Warning until midnight PDT tonight for Eastern Columbia
Basin -Palouse -Spokane Area (Zone 708)-Western Columbia
Basin (Zone 707).
Red Flag Warning until 2 AM PDT Thursday for Foothills of
Northeast Washington (Zone 701).
Red Flag Warning until midnight PDT tonight for Colville
Reservation (Zone 702)-East Portion of North Cascades
National Park/Lake Chelan National Recreation Area (Zone
697)-East Washington Central Cascades (Zone 696)-East
Washington North Cascades (Zone 698)-Foothills of Central
Washington Cascades (Zone 705)-Methow Valley (Zone 704)-
Okanogan Highlands and Kettle Mountains (Zone 699)-Okanogan
Valley (Zone 703)-Waterville Plateau (Zone 706).
&&In the hours before
Special weather statement, Jul 17, 5:18 PM PST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Spokane WA
618 PM PDT Wed Jul 17 2024
WAZ034-180145-
Moses Lake Area WA-
618 PM PDT Wed Jul 17 2024
...A strong thunderstorm will impact portions of south central Grant
County through 645 PM PDT...
At 617 PM PDT, Doppler radar was tracking a strong thunderstorm over
northwestern Hanford Reservation, or 22 miles northeast of Sunnyside,
moving north at 35 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Smyrna.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4684 11987 4684 11947 4672 11952 4665 11961
4664 11966 4665 11972 4664 11974 4663 11986
TIME...MOT...LOC 0117Z 184DEG 32KT 4658 11972
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
FewkesSpecial weather statement, Jul 17, 5:47 PM PST, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Spokane WA
647 PM PDT Wed Jul 17 2024
WAZ034-180215-
Moses Lake Area WA-
647 PM PDT Wed Jul 17 2024
...A strong thunderstorm will impact portions of southwestern Grant
County through 715 PM PDT...
At 646 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles east of Doris, or 28 miles southwest of Moses Lake, moving
north at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Royal City, George, and Smyrna.
This includes Interstate 90 in Washington between mile markers 149
and 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4663 11988 4711 11989 4714 11953 4664 11963
4664 11966 4665 11969 4663 11980
TIME...MOT...LOC 0146Z 182DEG 35KT 4683 11973
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
FewkesSpecial weather statement, Jul 17, 6:14 PM PST, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Spokane WA
714 PM PDT Wed Jul 17 2024
WAZ035-180245-
Upper Columbia Basin WA-
714 PM PDT Wed Jul 17 2024
...Strong thunderstorms will impact portions of northwestern Lincoln
County through 745 PM PDT...
At 713 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms 23 miles east of Banks Lake South, or 45 miles
northeast of Moses Lake, moving north at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Wilbur, Sherman, Coffeepot Lake, and Govan.
This includes U.S. Highway 2 in Washington between mile markers 212
and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4761 11857 4753 11884 4779 11893 4784 11856
TIME...MOT...LOC 0213Z 184DEG 16KT 4768 11877
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
FewkesSpecial weather statement, Jul 17, 6:43 PM PST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Spokane WA
743 PM PDT Wed Jul 17 2024
WAZ035-180315-
Upper Columbia Basin WA-
743 PM PDT Wed Jul 17 2024
...A strong thunderstorm will impact portions of northwestern Lincoln
County through 815 PM PDT...
At 742 PM PDT, Doppler radar was tracking a strong thunderstorm 26
miles northeast of Banks Lake South, or 52 miles northeast of Moses
Lake, moving north at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Wilbur, Sherman, and Govan.
This includes U.S. Highway 2 in Washington between mile markers 216
and 225.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4767 11868 4769 11884 4790 11883 4787 11856
TIME...MOT...LOC 0242Z 185DEG 10KT 4778 11874
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
FewkesLocal storm report, Jul 17, 7:43 PM PST, 1 hour 47 minutes before
Preliminary Local Storm Report
National Weather Service Spokane WA
843 PM PDT Wed Jul 17 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM Dust Storm 6 W Ritzville 47.11N 118.51W
07/17/2024 Adams WA Trained Spotter
Spotter west of Ritzville reported blowing
dust with wind gusts up to 45 mph and
visibility down to 0 miles.
&&Wildfire, Okanogan Highlands
- When
- July 17, 9:30 PM PST to July 31, 11:59 PM PST
- Where
- Okanogan Highlands forecast zone
- Property damage
- $19 million
- Reported by
- Park/Forest Service
- Coordinates
- 48.510, -119.128 (the zone’s center; the record gives no point)
The Swawilla Fire has burned 53462 acres of mixed grass and timber. It lasted through the rest of the July. The cost is estimated.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Nevada, July 17 to 19, 202411 deaths · 1 event
- Heat in Arizona, July 17 to 20, 20247 deaths · 2 events
- Flash Flooding and Heavy Rain in Missouri, July 17, 2024$1.7 million · 26 events
- Damaging Winds in Virginia, July 17, 2024$93,000 · 56 kt wind · 24 events
- Flash Flooding and Damaging Winds in New Mexico, July 17 to 20, 2024$100,000 · 55 kt wind · 8 events
- Damaging Winds and Lightning Strike in Georgia, July 17, 2024$107,000 · 52 kt wind · 5 events
- Damaging Winds in New York, July 17, 2024$39,000 · 60 kt wind · 16 events
- Hail and Damaging Winds in Massachusetts, July 17, 2024$16,000 · 1 in hail · 30 events
- Damaging Winds and Lightning Strike in Virginia, July 17, 2024$24,000 · 50 kt wind · 20 events
- Damaging Winds in Virginia, July 17, 2024$26,000 · 60 kt wind · 15 events
- Damaging Winds in Pennsylvania, July 17, 2024$33,000 · 70 kt wind · 6 events
- Damaging Winds in Alabama, July 17, 2024$22,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204544.